Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 209, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2020, 3:35 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2020, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 8, 2020, 4:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -437 J/kg
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:15 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 8, 1:15 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Goodland KS 115 PM MDT Sat Aug 8 2020 .SHORT TERM...(This evening through Tuesday) Issued at 115 PM MDT Sat Aug 8 2020 Tonight...thunderstorms are expected to initiate around 21z or 22z along a wind shift line extending from Haigler Nebraska south- southwest to Cheyenne Wells Colorado. By 00z thunderstorm activity is expected to spread east and northeast toward a Trenton to Leoti line then slowly decrease in coverage through about 03z. Dry weather is expected after midnight. Current DCAPE values are around 1800 J/KG. With cloud bases around 13K ft profile appears favorable for outflow/downburst winds to around 70 mph to be the primary threat. Hail to an inch or so in diameter is also possible. Low temperatures are expected to range from 60 to 69 degrees. Sunday...another weather disturbance moves across the area from the west during the afternoon and evening hours supporting slight chance to low chance pops for thunderstorms. A little better jet dynamics with this one which could support later forecasts increasing confidence of storms. High temperatures are expected to be in the 95 to 100 degree range, heat index values around 102 degrees expected from Oberlin to Hill City east. Low temperatures are expected to range from the mid 50s to around 60 in far eastern Colorado, low to upper 60s elsewhere. Monday...some cooler air moves into the area with east to northeast winds of 10 to 15 mph. High temperatures look to be below normal in the low 80s to around 90. Low temperatures similar to Sunday night with upper 50s west to mid 60s east. Im not terribly excited about slight chance pops for thunderstorms in the afternoon as overall 850- 500mb layer is rather dry. There is some moisture below 700mb which should be enough to at least support a mention so will keep it for now. We currently have slight chance and chance pops for thunderstorms during the night despite the GFS/ECMWF showing the 850- 500mb layer remaining pretty dry. Wont make too many changes to precip forecast at this time. Tuesday...there is some agreement on another weather disturbance moving into the west/northwest portion of the area during the afternoon under westerly flow aloft. Slight chance pops look good for now. High temperatures return to near normal levels in the low 90s. .LONG TERM...(Tuesday night through Saturday) Issued at 1259 PM MDT Sat Aug 8 2020 For the extended period, the main focus for the region centers on the upper ridge south of the CWA for at least the first portion of the extended, with models amplifying the ridge into the Rockies/Plains regions for the latter portion. This is going to give the CWA zonal(westerly) flow aloft to start, with a shift to more northwesterly as the week progresses. Surface to 850 mb troughing along the western periphery of the CWA/eastern Rockies, and a strong surface ridge set up from the Mississippi Valley eastward is going to give the Tri State region a broad southerly flow thru the period. The low level flow, combined with the effects of the upper ridge placement/movement, will give the entire area a continuance of above normal temperatures with highs in the 90s, and low in the 60s mostly, as a few spots in NE Colorado could see a few upper 50s midweek. A few weak shortwaves/troughs are forecasted to move across the northern periphery of the upper ridge during the evening hours(00z- 06z)and across the CWA, allowing for a low chance for showers/thunder to develop. Stronger support for convection lies farther north of the CWA, so slight chance/low chance pops(15-27%) looks warranted at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1100 AM MDT Sat Aug 8 2020 For KGLD and KMCK, vfr conditions are expected through the period. Thunderstorms may impact the KGLD terminal in the 22z-00z timeframe and KMCK in the 00z-02z timeframe. Wind gusts in excess of 50kts will be possible. Otherwise KGLD should see winds this afternoon from the south near 10kts with KMCK from the southeast around 12kts. Generally variable winds are expected tonight at both sites with KGLD seeing a west to northwest wind around 6 to 7kts Sunday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JN AVIATION...99
Hazardous weather outlook, Aug 8, 2:30 PM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 230 PM MDT Sat Aug 8 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 230 PM MDT Sat Aug 8 2020 /330 PM CDT Sat Aug 8 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Daytime high temperatures and heat index values will be around 100 degrees across the area along and east of U.S. Highway 83 this afternoon. Scattered strong to severe thunderstorms are expected along and east of a line from Haigler Nebraska to Cheyenne Wells Colorado through 9 PM MDT (10 PM CDT). The primary threats with any storms will be wind gusts to 70 mph and hail in excess of one inch in diameter. Landspout tornadoes are also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Daytime high temperatures and heat index values around 100 degrees are expected Sunday afternoon east of a line from McCook to Gove. There is a marginal risk of severe thunderstorms Monday afternoon and evening east of a line from Scott City to Norton, Kansas as a cold front pushes into the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 8, 12:10 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM DENSE FOG 1 NNW NORTON 39.85N 99.90W
08/08/2020 NORTON KS AWOS
AWOS STATION KNRN NORTON.
&&Special weather statement, Aug 8, 3:07 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
307 PM MDT Sat Aug 8 2020
COZ092-082145-
Cheyenne County CO-
307 PM MDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 345 PM MDT...
At 307 PM MDT, Doppler radar was tracking an isolated strong
thunderstorm 11 miles south of Cheyenne Wells, moving north at 10
mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Cheyenne Wells and Arapahoe.
This includes Highway 385 between mile markers 136 and 157.
LAT...LON 3862 10246 3892 10239 3892 10205 3862 10205
3861 10222
TIME...MOT...LOC 2107Z 194DEG 7KT 3866 10230
VincentSpecial weather statement, Aug 8, 3:22 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
322 PM MDT Sat Aug 8 2020
KSZ013-027-082215-
Wallace KS-Sherman KS-
322 PM MDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 415 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Weskan, or 13 miles northwest of Sharon Springs,
moving northeast at 5 mph.
Wind gusts up to 55 mph are possible with this storm.
This storm will remain over mainly rural areas of northwestern
Wallace and southwestern Sherman Counties.
LAT...LON 3896 10205 3905 10205 3931 10197 3916 10157
3890 10185
TIME...MOT...LOC 2122Z 213DEG 5KT 3905 10191
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:22 PM MDT | Special Weather Statement | GLD | Wallace | 53 min |
| Aug 8, 4:19 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 71 min |
| Aug 8, 5:04 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 71 min |
| Aug 8, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 75 min |
| Aug 8, 5:30 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 25 min |
| Aug 8, 3:07 PM MDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Aug 8, 3:42 PM MDT | Special Weather Statement | GLD | Cheyenne | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.